Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 196, NWS Dodge City, KS

June 19, 20194 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 19, 2019, 4:58 PM CDT for 4 counties in Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2019, 4:58 PM CDT (21:58 UTC)
Expired
Jun 19, 2019, 5:45 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
70.0 mph

Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 33 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 4:59 PM CDTTSTM WND GST 604 Nw Spearville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

582 
WUUS53 KDDC 192158
SVRDDC
KSC047-057-083-097-192245-
/O.NEW.KDDC.SV.W.0196.190619T2158Z-190619T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
458 PM CDT Wed Jun 19 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ford County in southwestern Kansas...
  Northwestern Kiowa County in south central Kansas...
  Southeastern Hodgeman County in southwestern Kansas...
  Southwestern Edwards County in south central Kansas...

* Until 545 PM CDT.

* At 458 PM CDT, a severe thunderstorm was located near Bellefont,
  moving southeast at 25 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Kinsley, Spearville, Lewis, Offerle, Windhorst and Bellefont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3787 9983 3805 9967 3795 9922 3760 9955
TIME...MOT...LOC 2158Z 305DEG 11KT 3793 9967 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

TURNER
1 follow-up statement
847 
WWUS53 KDDC 192219
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
519 PM CDT Wed Jun 19 2019

KSC047-057-083-097-192245-
/O.CON.KDDC.SV.W.0196.000000T0000Z-190619T2245Z/
Ford KS-Kiowa KS-Hodgeman KS-Edwards KS-
519 PM CDT Wed Jun 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN FORD...NORTHWESTERN KIOWA...SOUTHEASTERN HODGEMAN
AND SOUTHWESTERN EDWARDS COUNTIES...

At 518 PM CDT, a severe thunderstorm was located near Offerle, moving
southeast at 25 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Kinsley, Lewis, Offerle, Windhorst and Bellefont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3780 9975 3802 9956 3795 9922 3760 9955
TIME...MOT...LOC 2218Z 319DEG 21KT 3783 9956 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:07 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 19, 2:07 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
207 PM CDT Wed Jun 19 2019

...Updated Long Term...

.SHORT TERM...(This evening through Thursday)
Issued at 1206 PM CDT Wed Jun 19 2019

Morning low clouds continue to move through central Kansas with a
departing upper level trough and sun has broke out over eastern
Colorado and western Kansas. A shortwave is moving through eastern
Colorado into western Kansas and will be the focus for the chance
of an isolated storm or two late this afternoon into the evening.
Latest models indicate an instability axis between Garden City and
Dodge of CAPE values in the 1500 range with bulk shears values in
the 35 kt range. As the shortwave moves through a weak cold front
should be enough to lift the airmass to produce the isolated
strong to marginally severe storm with hail up to quarters and
wind gusts over 50 mph. This activity should die off shortly
after sunset and the rest of the evening will be quiet with lows
in the low to mid 60s.

Thursday through the day the upper level winds start switching to
a southwest direction allowing drier air to move into western
Kansas as dewpoints are forecast to lower throughout the day.
Given the unusually wet ground across much of Kansas went a
couple degrees below model guidance due to the ground having
plenty of moisture to evaporate with highs in the upper 80s to low
90s. Another weak frontal boundary across southwest Kansas
combining with an upcoming shortwave from eastern Colorado
bringing in a dryline may be enough lift to develop some isolated
storms late in the day.

.LONG TERM...(Thursday night through Wednesday)
Issued at 155 PM CDT Wed Jun 19 2019

Another round of convection is expected to develop Thursday night
in northwest Kansas as another shortwave moves in from northeast
Colorado. This area of convection should continue eastward along
mainly the I-70 corridor through the overnight before exiting by
sunrise Friday morning.

Friday most models are still trending warmer than what I
personally think will happen. Most models want a high 90s and low
100s solution but given the unusually moist ground for June even
if the dry air aloft comes in evaporation from the soil moisture
should keep high temperatures more in the mid 90s range. Given how
cool we've been this year it still could be the warmest
temperatures we've experienced so far this season.

Saturday a cold front moves into western Kansas and now models
want to stall out the boundary and perhaps lift back to the north
as a warm front. A closed upper low in Wyoming will rotate a
strong shortwave into southeast Colorado and southwest Kansas
which could produce an afternoon round of storms along the front.
Overnight convection coming in from eastern Colorado into western
Kansas could produce a round 2 scenario for Saturday night into
Sunday morning. Given the strength of the forecast upper low and
shortwave...this appears to be our next chance of perhaps a more
widespread severe weather scenario.

The upper level trough will slowly move out of the central plains
Monday and we may finally have the start of a ridging pattern with
drier weather from Tuesday into Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1149 AM CDT Wed Jun 19 2019

Low clouds in the region will continue to break through the
afternoon leading MVFR conditions to turn VFR between 20Z through
00Z and stay VFR through the rest of the time period. A shortwave
moving through western Kansas combining with a stationary front
could lead to an isolated storm or two affecting near GCK and DDC
between 21Z-02Z. However due to the isolated nature of storm
development kept it out of the TAFs at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  81  60  90  66 /  10  20  20  10
GCK  82  60  90  63 /  20  20  20  10
EHA  83  62  92  62 /  10  10  20  10
LBL  84  63  93  64 /  10  20   0   0
HYS  76  60  88  67 /  20  20  20  20
P28  82  63  91  68 /  10  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Jun 19, 5:26 AM CDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
526 AM CDT Wed Jun 19 2019

KSZ030-031-043>046-061>066-074>081-084>090-201030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
526 AM CDT Wed Jun 19 2019 /426 AM MDT Wed Jun 19 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

An isolated strong to perhaps severe thunderstorm or two will
develop across far west central or northwest Kansas later this
afternoon. The probability of severe weather over any one
location, however, is very low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for severe thunderstorm development along a
stalled out front late Thursday, but the better chance for more
organized severe thunderstorms across the southwest Kansas region
will be Saturday and perhaps into Sunday ahead of the next large
scale storm system. Ahead of this storm system on Friday, very hot
temperatures will likely develop south of the Arkansas River with
highs approaching or reaching 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 19, 4:27 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
427 PM CDT Wed Jun 19 2019

KSZ064-077-078-192200-
Gray KS-Hodgeman KS-Ford KS-
427 PM CDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...SOUTHWESTERN
HODGEMAN AND EAST CENTRAL GRAY COUNTIES UNTIL 500 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near
Howell, moving southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dodge City and Howell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3785 10029 3796 10021 3783 9988 3763 10005
TIME...MOT...LOC 2126Z 307DEG 26KT 3785 10020

TURNER
Local storm report, Jun 19, 4:35 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
435 PM CDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             JETMORE                 38.08N 99.89W
06/19/2019  E1.00 INCH       HODGEMAN           KS   TRAINED SPOTTER

&&
Special weather statement, Jun 19, 4:38 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
438 PM CDT Wed Jun 19 2019

KSZ077-078-192215-
Gray KS-Ford KS-
438 PM CDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FORD AND EAST
CENTRAL GRAY COUNTIES UNTIL 515 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cimarron, moving east at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cimarron, Ensign and Howell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3765 10039 3783 10040 3786 10015 3763 10005
TIME...MOT...LOC 2137Z 268DEG 14KT 3775 10030

TURNER
Local storm report, Jun 19, 4:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
445 PM CDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             4 ESE JETMORE           38.06N 99.83W
06/19/2019  E1.00 INCH       HODGEMAN           KS   PUBLIC

&&
Local storm report, Jun 19, 4:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             3 NW DODGE CITY         37.79N 100.05W
06/19/2019  M1.00 INCH       FORD               KS   NWS EMPLOYEE

&&

MR
Local storm report, Jun 19, 4:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
457 PM CDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 WNW DODGE CITY        37.76N 100.03W
06/19/2019  E1.00 INCH       FORD               KS   NWS EMPLOYEE

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:04 PM CDTSpecial Weather StatementDDCGrant, Morton, Stanton56 min
Jun 18, 8:51 PM CDTSpecial Weather StatementDDCGrant, Haskell, Seward, Stevens54 min
Jun 18, 8:59 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens46 min
Jun 18, 9:48 PM CDTSevere Thunderstorm WarningDDCMeade, Seward27 min
Jun 18, 9:51 PM CDTSpecial Weather StatementDDCGray, Haskell54 min
Jun 18, 10:06 PM CDTSpecial Weather StatementDDCMeade39 min
Jun 18, 10:35 PM CDTSpecial Weather StatementDDCClark, Comanche55 min
Jun 18, 10:53 PM CDTSpecial Weather StatementDDCGray52 min
Jun 18, 11:29 PM CDTSpecial Weather StatementDDCComanche46 min
Jun 19, 12:09 AM CDTSpecial Weather StatementDDCBarber51 min
Jun 19, 2:47 PM CDTSpecial Weather StatementDDCLane43 min
Jun 19, 3:20 PM CDTSpecial Weather StatementDDCLane55 min
Jun 19, 3:22 PM CDTSpecial Weather StatementDDCNess38 min
Jun 19, 3:26 PM CDTSpecial Weather StatementDDCNess49 min
Jun 19, 3:48 PM CDTSpecial Weather StatementDDCNess42 min
Jun 19, 3:53 PM CDTSpecial Weather StatementDDCHodgeman52 min
Jun 19, 3:54 PM CDTSpecial Weather StatementDDCHodgeman36 min
Jun 19, 4:14 PM CDTSevere Thunderstorm WarningDDCHodgeman46 min
Jun 19, 4:27 PM CDTSpecial Weather StatementDDCFord33 min
Jun 19, 4:35 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman40 min
Jun 19, 4:38 PM CDTSpecial Weather StatementDDCGray37 min
Jun 19, 4:50 PM CDTSevere Thunderstorm WarningDDCFord, Gray33 min
Jun 19, 5:09 PM CDTSevere Thunderstorm WarningDDCClark, Ford51 min
Jun 19, 5:29 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa46 min
Jun 19, 5:46 PM CDTSevere Thunderstorm WarningDDCClark, Ford44 min
Jun 19, 5:49 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa, Pratt41 min
Jun 19, 6:08 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt52 min
Jun 19, 6:18 PM CDTSevere Thunderstorm WarningDDCClark57 min
Jun 19, 6:28 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Pratt47 min
Jun 19, 6:41 PM CDTSevere Thunderstorm WarningDDCClark, Comanche49 min
Jun 19, 6:56 PM CDTSevere Thunderstorm WarningDDCBarber34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.